Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 11, 2020, 7:39 PM MST for Pima County, Arizona. It was in force for 51 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:39 PM MST (02:39 UTC)
- Expired
- Jul 11, 2020, 8:30 PM MST
- In force
- 51 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:52 PM MST | TSTM WND DMG | 6 S Oro Valley, AZ | LARGE PINE TREE DOWNED. |
| Jul 11, 7:52 PM MST | TSTM WND GST 60 | 2 S Tucson, AZ | 60 MPH GUST AT KDMA. DELAYED REPORT. |
| Jul 11, 8:00 PM MST | TSTM WND DMG | 5 Nnw Tucson, AZ | DOWNED TREE REPORTED AT BLACKLIDGE AND TUCSON BLVD. |
| Jul 11, 8:00 PM MST | TSTM WND DMG | 7 Nw Tucson, AZ | FENCE AND TREE BRANCHES DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 3681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
083
WUUS55 KTWC 120239
SVRTWC
AZC019-120330-
/O.NEW.KTWC.SV.W.0013.200712T0239Z-200712T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
739 PM MST Sat Jul 11 2020
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 830 PM MST.
* At 737 PM MST, a severe thunderstorm was located over Tanque Verde,
or 8 miles northeast of Davis-Monthan Air Force Base, moving west
at 15 mph.
HAZARD...60 mph wind gusts, small hail, dense blowing dust, and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Tucson, Catalina, Oro Valley, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
Pascua Pueblo Yaqui Reservation, Mount Lemmon/Summerhaven, Sabino
Canyon Recreation Area, Catalina State Park, Catalina Foothills,
Valencia West, Tucson International Airport, Saguaro National Park
East, Tucson Estates, Rita Ranch and Seven Falls.
This includes the following highways...
Interstate 10 between mile markers 252 and 270.
Interstate 19 between mile markers 58 and 63.
Route 77 between mile markers 70 and 87.
Route 86 between mile markers 165 and 171.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with this storm and possible dense blowing dust may
occur before any rain or lightning. Do not wait for the sound of
thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a
sturdy structure and stay away from windows.
&&
LAT...LON 3241 11059 3209 11070 3213 11112 3251 11093
TIME...MOT...LOC 0237Z 093DEG 12KT 3226 11077
HAIL...<.75IN
WIND...60MPH
$$
Meyer1 follow-up statement
344
WWUS55 KTWC 120328
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
828 PM MST Sat Jul 11 2020
AZC019-120337-
/O.EXP.KTWC.SV.W.0013.000000T0000Z-200712T0330Z/
Pima-
828 PM MST Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY WILL
EXPIRE AT 830 PM MST...
The storm which prompted the warning over Tucson has moved northwest
and prompted a new warning near Marana. Therefore, this warning will
be allowed to expire. However gusty winds are still possible.
LAT...LON 3241 11059 3209 11070 3213 11112 3251 11093
TIME...MOT...LOC 0327Z 093DEG 12KT 3227 11094
$$
MeyerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM MST, 4 hours 59 minutes earlier.
Area forecast discussion, Jul 11, 2:40 PM MST, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 240 PM MST Sat Jul 11 2020 .SYNOPSIS...Very hot daytime temperatures into early next week, with record or near record highs through Monday. We'll have enough moisture around for isolated to scattered showers and thunderstorms, with the best chances mainly south of Tucson and in the eastern mountains. && .DISCUSSION...The heat is on this weekend with Excessive Heat Warnings in place through Monday across most of the area with Sunday likely the hottest day. Record or near record highs next three days. Mostly sunny to partly cloudy across the area this afternoon. The exception was across the White mountains where it was mostly cloudy with isolated showers/thunderstorms. Afternoon temperatures were at or up to 4 degrees warmer than this time Friday with surface dewpoints in the 40s to mid 50s. Some drier air has moved into the far eastern areas thus PW values this afternoon ranged from 0.80" near AZ/NM border to 1.5" western areas. Steering easterly around 10-15 mph. Outside of the Whites, convection over the higher terrain E/SE of Tucson rather slow. Latest CAMs have mainly isolated thunderstorms moving west across the area through this evening. Best areal coverage for short lived strong storms with localized heavy rain still appears to be across Santa Cruz county and the southern parts of central Pima county or south of Sells. There still remains a slight chance of a brief thunderstorm over the Bighorn Burn scar into early this evening. Sunday still looks like a furnace area wide with the hottest temperatures of the year. Thunderstorm chances remain on the very low end side. Next week: Slight chance of thunderstorms first half of next week and with the high drifting into a more favorable position late in the week an uptick in activity is expected. Temperatures start the week rather hot, near record highs on Monday, then gradually cool closer to normal mid-July values. && .AVIATION...Valid through 13/00Z. SCT-BKN 10-14k ft, SCT-BKN 20k FT with ISOLD -SHRA/TSRA contg into the evening, mainly from KTUS south and east. ISOLD -SHRA/TSRA will diminish after 12/04Z but will is once again expected Sunday after 20Z. Outside of TSRA outflows, SFC winds NWLY 10-14 kts with a few gusts around 20-25 kts through about 12/03Z then becoming variable less than 12 kts the remainder of the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There is a slight chance of mainly afternoon and evening showers and thunderstorms from the Tucson metro area, south and east through Sunday, then mainly south to southeast of Tucson Monday and Tuesday before perhaps an increase in coverage later in the upcoming week. That said the best chances remain along the International Border and across the White Mountains. Through Monday temperatures will peak near or above record levels before easing back to more normal levels next week. Humidity levels will remain close to average through the week with generally good overnight recoveries. 20-ft winds will generally remain less than 15 mph outside of the usual afternoon gustiness due to daytime heating. Also, any afternoon/evening thunderstorms will capable of gusts of 45+ mph. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM MST Monday for AZZ501>509-515. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 11, 5:20 PM MST, 2 hours 19 minutes before
Special Weather Statement National Weather Service Tucson AZ 520 PM MST Sat Jul 11 2020 AZZ507-513-120100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 520 PM MST Sat Jul 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL 600 PM MST... At 519 PM MST, Doppler radar was tracking a strong thunderstorm over Sierra Vista, moving west at 15 mph. Wind gusts up to 50 mph and small hail will be possible with this storm. Locations impacted include... Sierra Vista, Hereford, Huachuca City, Fort Huachuca, Charleston and Ramsey Canyon Preserve. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3167 11014 3141 11015 3138 11032 3167 11043 TIME...MOT...LOC 0019Z 088DEG 16KT 3152 11027 Meyer
Local storm report, Jul 11, 5:44 PM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DUST STORM 10 SW WILLCOX 32.16N 109.97W
07/11/2020 COCHISE AZ PUBLIC
SOCIAL MEDIA PHOTO OF DUST STORM IN THE
WILLCOX PLAYA.
&&
TGDLocal storm report, Jul 11, 5:45 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
545 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 6 WSW HUACHUCA CITY 31.60N 110.43W
07/11/2020 M79 MPH COCHISE AZ ASOS
ASOS STATION KALK PIONEER AIRFIELD.
&&
TGDLocal storm report, Jul 11, 5:56 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
556 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 2 ESE SIERRA VISTA 31.55N 110.30W
07/11/2020 COCHISE AZ UTILITY COMPANY
5 POWER POLES DOWN IN SIERRA VISTA NEAR
WILCOX AND S CARMICHAEL.
&&
TGDLocal storm report, Jul 11, 7:09 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM DUST STORM 20 E GREEN VALLEY 31.88N 110.66W
07/11/2020 PIMA AZ TRAINED SPOTTER
BLOWING DUST REPORTED WITH ESTIMATED WIND
GUSTS OF 50 MPH OR GREATER.
&&
TGDLocal storm report, Jul 11, 7:24 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND GST 14 SSE SUMMERHAVEN 32.26N 110.65W
07/11/2020 E60 MPH PIMA AZ PUBLIC
ESTIMATED WINDS IN EXCESS OF 60 MPH. NICKEL
SIZE HAIL.
&&
TGDThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 5:20 PM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 11, 5:28 PM MST | Dust Storm Warning | TWC | Cochise | 62 min |
| Jul 11, 5:38 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 52 min |
| Jul 11, 5:52 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 53 min |
| Jul 11, 6:37 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 53 min |
| Jul 11, 7:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 44 min |
| Jul 11, 7:06 PM MST | Dust Storm Warning | TWC | Pima, Santa Cruz | 54 min |
| Jul 11, 7:30 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 11, 7:57 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 2 hr |
| Jul 11, 8:06 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 84 min |
| Jul 11, 8:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 37 min |
| Jul 12, 2:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 42 min |
| Jul 12, 4:36 PM MST | Special Weather Statement | TWC | 39 min | |
| Jul 12, 4:52 PM MST | Special Weather Statement | TWC | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.